Assessing finasteride-associated sexual dysfunction using the FAERS database
Postmarketing reports suggest that finasteride causes sexual dysfunction despite a low incidence reported in clinical trials. Therefore, the extent of risk remains unknown.Objective
To determine whether the risk of sexual dysfunction is higher among individuals treated with finasteride compared to a baseline risk for all other drugs using the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS) database.Methods
A case by non-case disproportionality approach was used whereby a reporting odds ratio (ROR) with 95% confidence interval (CI) was calculated. The National Ambulatory Medical Care Survey (NAMCS) was used to confirm results.Results
A significant disproportionality in reporting of sexual dysfunction with the use of finasteride was observed whether finasteride was indicated for hair loss (ROR = 138.17, 95% CI: 133.13, 143.4), prostatic hyperplasia (ROR = 93.88, 95% CI: 84.62, 104.16) or any indication (ROR = 173.18, 95% CI: 171.08, 175.31). When these results were stratified by age, disproportionality was strongest at 31–45 years.Conclusion
Use of finasteride has led to an increase in reports of sexual dysfunction where it is believed to be the primary suspect.